Virginia, 2017

Damaging Winds in Virginia, July 22, 2017

July 22, 2017 · NWS RNK · 6 events in 4 counties and zones

Instability associated with the combination of passing upper level disturbances and strong daytime heating triggered widely scattered showers and thunderstorms. A few of the storms intensified to severe levels during the afternoon, producing locally damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Instability associated with the combination of passing upper level disturbances and strong daytime heating triggered widely scattered showers and thunderstorms. A few of the storms intensified to severe levels during the afternoon, producing locally damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 22, 1:27 PM EST, 51 minutes earlier.

Area forecast discussion, Jul 22, 1:27 PM EST, 51 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
227 PM EDT Sat Jul 22 2017

.SYNOPSIS...
A cold front will remain just to the north and spark showers
and thunderstorms this weekend. This front should push through
the Mid Atlantic by Monday. High pressure will arrive to bring
cooler conditions by the middle of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 225 PM EDT Saturday...

Scattered showers and thunderstorms have developed along the
southern Blue Ridge, while the vast majority of the convection
along the cold front to our north has remained well north of
the CWA. The latest high resolution models only clip areas north
of I-64 later this afternoon. Overall, POPs were reduced
slightly in the early afternoon, but more adjustments will be
made in the next update to account for how the convection
evolves over the next couple hours. The heat and humidity
continues to progress as expected in the Piedmont with heat
indices crossing into the 100-105 degree range at this time.
Highs were also slightly raised in response to the current
temperature trends. It is possible for more rounds of convection
to infiltrate the CWA overnight, so chance POPs were continued
through tonight in VA/WV with slight chance POPs over NC.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
As of 300 AM EDT Saturday...

A couple of mesoscale convective systems will track across to the
north along a frontal boundary from West Virginia and Maryland. An
upper level trough will travel eastward over the Great Lakes Sunday
as a broad upper level ridge remains over the Southeast. The
tenacious upper ridge will keep the heat and humidity over the Mid
Atlantic on Sunday with heat indices reaching over 100 degrees in
parts of the Piedmont. With LIs of minus 4 to minus 6 and CAPE
around 2,000 J/kg Sunday afternoon. SPC day 2 convective outlook
placed most of the forecast area in slight risk for severe
thunderstorms. There is the potential for damaging winds and
possibly hail with stronger thunderstorms across the area. High
temperatures Sunday afternoon will range from the lower 80s in the
mountains to the mid 90s in the piedmont.

Expecting convection to spread east Sunday night and taper off to a
few showers overnight. Low temperatures Sunday night into Monday
morning will vary from the mid 60s in the west to the mid 70s in the
east. Depending on how well the convection can push the frontal
boundary southward over our CWA will play a key role for Mondays
forecast. Kept scattered showers and thunderstorms for Monday
afternoon. The highest chance appears to be along the southern Blue
Ridge and through the northwest North Carolina mountains. High
temperatures Monday will be a couple of degrees cooler than Sunday
with readings from around 80 degrees in the mountains to the lower
90s in the piedmont. Drier air moves in Monday night as high
pressure approaches from the north. Low temperatures Monday night
into Tuesday morning will generally be from around 60 degrees in the
northwest mountains to the lower 70s in the Piedmont.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 330 PM EDT Friday...

High pressure should build over the Northeast by Tuesday. The
frontal boundary will be shoved southward southward toward the North
Carolina coast by this time. Lingering moisture may still spark a
few diurnally-driven showers and thunderstorms during each afternoon
through this period. The best chances appear confined to the VA/NC
border on Tuesday, but more potential exists for Wednesday with
easterly to southeasterly flow from high pressure offshore. There
could be some wedging possible east of the Blue Ridge, so high
temperatures were pushed downward for Wednesday to allow for the
potential of upslope flow along the Blue Ridge and more cloud cover.
Temperatures should bounce back upward by Thursday as high pressure
heads further out into the Atlantic Ocean. Long range models hint at
another frontal boundary approaching our CWA by Friday.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
As of 210 PM EDT Saturday...

Scattered showers and thunderstorms will continue to develop
over the remainder of the afternoon. The most organized
convection should stay to the north, but the chances are good
enough to keep VCTS for all TAF sites except DAN. Confidence is
not high enough yet to mention thunder more strongly, but
amendments will be made if needed through the afternoon.
Otherwise, VFR conditions should persist outside of the showers
and thunderstorms. There is a threat for severe weather, so
turbulence will be an issue this afternoon.

Another cluster of showers and thunderstorms could arrive
overnight toward early Sunday morning near BLF and LWB, but
confidence is too low to mention in the TAFs at this point. High
clouds from convective debris upstream and a breeze through the
night in the mountains will not permit fog to form. Scattered
low clouds were kept for BLF and LWB due to the potential for
MVFR ceilings. Ceilings and visibilities should be VFR during
the day with winds starting to gust from the west just past 18Z
on Sunday afternoon.

Aviation Extended Discussion...

Confidence is growing for the potential of a rather active
period for Sunday afternoon and Sunday night. A cold front will
be passing overhead, which should spark clusters of showers and
thunderstorms. The models shift the front toward North Carolina
by Monday with the potential for convection developing in the
afternoon along the VA/NC border. However, most locations should
remain VFR outside of the convection. Another cold front could
push some of the moisture eastward by Tuesday, but high pressure
may possibly wedge southward on Wednesday to create the
possibility for MVFR/IFR ceilings. Conditions should return to
VFR by Thursday as the weak wedge erodes quickly.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Heat Advisory until 7 PM EDT this evening for VAZ044>047-058-
     059.
NC...Heat Advisory until 7 PM EDT this evening for NCZ005-006.
WV...None.

&&

SYNOPSIS...PW
NEAR TERM...PW
SHORT TERM...KK
LONG TERM...PW
AVIATION...PW
Hazardous weather outlook, Jul 22, 3:04 AM EST, 11 hours 14 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Blacksburg VA
404 AM EDT Sat Jul 22 2017

NCZ001>004-018>020-VAZ007-009>017-022-032-033-043-WVZ042-230800-
Ashe-Alleghany NC-Surry-Stokes-Watauga-Wilkes-Yadkin-Tazewell-Smyth-
Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Roanoke-
Patrick-Franklin-Henry-Mercer-
404 AM EDT Sat Jul 22 2017

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia, southwest
Virginia, west central Virginia and southeast West Virginia.

.DAY ONE...Today and tonight.

A few thunderstorms this afternoon and evening could become severe.
Isolated wind damage is the main threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A few strong to severe thunderstorms will be possible Sunday.
Primary threats will be large hail and damaging wind gusts.

Beyond Sunday the probability is low for widespread hazardous
weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed, especially Sunday.

VAZ045>047-230800-
Campbell-Appomattox-Buckingham-
404 AM EDT Sat Jul 22 2017

...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

In addition, there is a slight risk of severe thunderstorms this
afternoon and evening. Damaging winds is the primary threat, with
isolated large hail also possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A few severe thunderstorms are possible again Sunday into Sunday
evening. Damaging winds and large hail are the primary threats.

Beyond Sunday the probability is low for widespread hazardous
weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and Sunday.

VAZ018>020-023-024-034-035-WVZ043-044-507-508-230800-
Craig-Alleghany VA-Bath-Botetourt-Rockbridge-Bedford-Amherst-Summers-
Monroe-Eastern Greenbrier-Western Greenbrier-
404 AM EDT Sat Jul 22 2017

This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia, west central Virginia and
southeast West Virginia.

.DAY ONE...Today and tonight.

There is a slight risk of severe thunderstorms this afternoon and
evening. The main threat will be damaging winds, with isolated large
hail also possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A few strong to severe thunderstorms will be possible Sunday.
Primary threats will be damaging winds and large hail.

Also, if clusters of thunderstorms move over the same area, localized
flash flooding will be possible Sunday.

Beyond Sunday the probability is low for widespread hazardous
weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today and Sunday.

NCZ005-006-VAZ044-058-059-230800-
Rockingham-Caswell-Pittsylvania-Halifax-Charlotte-
404 AM EDT Sat Jul 22 2017

...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for north central North Carolina
and south central Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

In addition, a few thunderstorms later this afternoon into tonight
may become severe. Isolated damaging winds are the main threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms again Sunday will develop with some becoming strong to
severe. The main threat would be damaging winds, with isolated large
hail possible.

In addition, heat index values will be close to 105 degrees Sunday
afternoon.

Beyond Sunday the probability is low for widespread hazardous
weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed, especially Sunday.

In the hours before

Special weather statement, Jul 22, 12:58 PM EST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
158 PM EDT SAT JUL 22 2017

VAZ033-221830-
Franklin-
158 PM EDT SAT JUL 22 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN FRANKLIN COUNTY
including portions of Smith Mountain Lake...

At 157 PM EDT, a strong thunderstorm was located over Western Smith
Mountain Lake, moving east at 20 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Penhook...
Union Hall...
North Shore...
Western Smith Mountain Lake...
and Westlake Corner.

Torrential rainfall is occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

If you are on or near Smith Mountain Lake, get out of the water and
move indoors or inside a vehicle. Remember, lightning can strike out
to 10 miles from the parent thunderstorm. If you can hear thunder,
you are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

LAT...LON 3709 7983 3715 7971 3715 7970 3716 7970
      3715 7969 3716 7968 3713 7965 3710 7964
      3709 7961 3708 7962 3705 7959 3705 7960
      3702 7960 3702 7979
TIME...MOT...LOC 1757Z 253DEG 19KT 3707 7976

JJM
Special weather statement, Jul 22, 1:15 PM EST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
215 PM EDT SAT JUL 22 2017

VAZ017-033-221845-
Franklin-Floyd-
215 PM EDT SAT JUL 22 2017

...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN FLOYD AND SOUTHWESTERN FRANKLIN COUNTIES...

At 214 PM EDT, a strong thunderstorm was located near Check, moving
east at 20 mph.

Winds in excess of 40 mph and very heavy rainfall are possible with
this storm.

Locations impacted include...
Rocky Mount...
Floyd...
Ferrum...
Terrys Fork...
and Endicott.

LAT...LON 3679 8002 3682 8007 3683 8008 3684 8007
      3685 8008 3685 8010 3687 8023 3687 8024
      3690 8033 3708 8026 3703 7986 3682 7994
      3683 8000 3679 8001
TIME...MOT...LOC 1814Z 288DEG 18KT 3698 8021

MBS
Special weather statement, Jul 22, 1:16 PM EST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
216 PM EDT SAT JUL 22 2017

NCZ019-221845-
Wilkes-
216 PM EDT SAT JUL 22 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN WILKES COUNTY...

At 216 PM EDT, a strong thunderstorm was located over Elkville,
moving east at 15 mph.

Wind gusts up to 50 mph...half inch hail...and very heavy rainfall
are possible with this storm.

Locations impacted include...
North Wilkesboro...
Wilkesboro...
Boomer...
Windy Gap...
and Cricket.

LAT...LON 3602 8135 3604 8140 3605 8139 3607 8141
      3607 8144 3609 8146 3609 8147 3610 8148
      3618 8148 3619 8146 3621 8095 3606 8096
      3604 8104 3603 8106 3604 8114 3603 8117
      3604 8120 3603 8127 3600 8132
TIME...MOT...LOC 1816Z 272DEG 15KT 3610 8139

MBS
Special weather statement, Jul 22, 1:21 PM EST, 57 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
221 PM EDT SAT JUL 22 2017

VAZ022-033-221845-
Franklin-Roanoke-
221 PM EDT SAT JUL 22 2017

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHERN ROANOKE AND NORTH CENTRAL FRANKLIN COUNTIES AND THE SOUTHERN
CITY OF ROANOKE...

At 221 PM EDT, a strong thunderstorm was located near Poages Mill,
moving east at 20 mph.

Winds in excess of 40 mph...pea size hail...and very heavy rainfall
are possible with this storm.

Locations impacted include...
Roanoke...
Boones Mill...
Poages Mill...
Cave Spring...
and Glenvar.

LAT...LON 3726 8007 3725 8004 3726 8002 3724 7985
      3724 7984 3723 7984 3723 7985 3722 7984
      3709 7986 3718 8018 3727 8016
TIME...MOT...LOC 1821Z 281DEG 18KT 3721 8010

MBS
Special weather statement, Jul 22, 1:39 PM EST, 39 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
239 PM EDT SAT JUL 22 2017

NCZ003-004-VAZ016-032-221915-
Stokes-Surry-Patrick-Carroll-
239 PM EDT SAT JUL 22 2017

...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN SURRY...NORTHWESTERN STOKES...SOUTHEASTERN CARROLL AND
SOUTHWESTERN PATRICK COUNTIES...

At 239 PM EDT, a strong thunderstorm was located over Cana, moving
east at 15 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Mount Airy...
Flat Rock...
Stuart...
Fancy Gap...
and Francisco.

LAT...LON 3654 8077 3671 8070 3664 8024 3638 8034
TIME...MOT...LOC 1839Z 287DEG 12KT 3661 8065

MBS
Special weather statement, Jul 22, 1:50 PM EST, 28 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
250 PM EDT SAT JUL 22 2017

VAZ033-043-044-221915-
Henry-Franklin-Pittsylvania-
250 PM EDT SAT JUL 22 2017

...STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL
PITTSYLVANIA...NORTHEASTERN HENRY AND SOUTHEASTERN FRANKLIN
COUNTIES...

At 249 PM EDT, strong thunderstorms extended from near Ferrum to
near Union Hall. Movement was east at 20 mph.

Winds in excess of 40 mph...small hail...and very heavy rainfall are
possible with these storms.

Locations impacted include...
Penhook...
Sydnorsville...
Snow Creek...
Sago...
and Pittsville.

LAT...LON 3678 7965 3700 7935 3701 7981 3688 8007
TIME...MOT...LOC 1849Z 270DEG 18KT 3690 7996 3697 7971

MBS

The radar

The Roanoke radar (KFCX), 58 km away, was scanning. The volume nearest the first event began at 19:21 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
July 22, 2:18 PM EST
Where
Franklin County, 0.53 mi ESE of Penhook
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.978, -79.621

A tree was blown down by thunderstorm winds along Snow Creek Road near the Old Franklin Turnpike.

Thunderstorm Wind, Pittsylvania

When
July 22, 2:20 PM EST
Where
Pittsylvania County, 1 mi W of Ajax
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.968, -79.588

A tree was blown down by thunderstorm winds along Smith Mountain Road near West Gretna Road.

Thunderstorm Wind, Bedford

When
July 22, 10:01 PM EST
Where
Bedford County, 0.76 mi WSW of Goode
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
37.365, -79.393

Thunderstorm winds blew a tree down onto a power line near the intersection of Goode Station Road and Forest Road.

Thunderstorm Wind, Lynchburg (C)

When
July 22, 10:10 PM EST
Where
Lynchburg (C) County, 1.68 mi NW of (Lyh)glenn Fld Lynch
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.347, -79.222

One tree was blown down by thunderstorm winds along the 200 block of Buckingham Road in the Timberlake area.

Thunderstorm Wind, Lynchburg (C)

When
July 22, 10:10 PM EST
Where
Lynchburg (C) County, 2.01 mi NW of Lyh Ivy Hill Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
37.421, -79.245

Two large trees were blown down by thunderstorm winds near the intersection of Wigginton and Chadwick Roads.

Thunderstorm Wind, Lynchburg (C)

When
July 22, 10:12 PM EST
Where
Lynchburg (C) County, 1.35 mi NW of Blue Ridge Farms to 1.02 mi SW of Buncher
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.436, -79.214

Thunderstorm winds blew a tree down near the intersection of Link Road and Boonsboro Road. Another tree was blown down along the 2200 block of Taylor Farm Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2017Every state in 2017This day in weather historyWarnings in Virginia, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 716513, 716515, 716479, 716475, 716476, 716516.